Alert archive / Illinois / Flood Watches in 2018

Flood Watch 2, NWS Lincoln, IL

February 23, 201811 counties in Illinois

NWS Lincoln, IL issued this flood watch at Feb 23, 2018, 2:35 PM CST for 11 counties in Illinois. It took effect at Feb 23, 2018, 6:00 PM CST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2018, 2:35 PM CST (20:35 UTC)
In effect from
Feb 23, 2018, 6:00 PM CST
Expired
Feb 24, 2018, 11:21 PM CST
In force
29 hr
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 104 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS63 KILX 232035
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lincoln IL
235 PM CST Fri Feb 23 2018

...POTENTIAL FOR HEAVY RAIN THROUGH SATURDAY EVENING...

ILZ062-063-066>068-071>073-240400-
/O.NEW.KILX.FA.A.0002.180224T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
235 PM CST Fri Feb 23 2018

...FLOOD WATCH IN EFFECT FROM 6 PM CST THIS EVENING THROUGH
SATURDAY EVENING...

The National Weather Service in Lincoln has issued a

* Flood Watch for portions of east central Illinois and southeast
  Illinois, including the following areas. In east central
  Illinois, Clark and Cumberland counties. In southeast Illinois,
  Clay, Crawford, Effingham, Jasper, Lawrence, and Richland
  counties. 

* From 6 PM CST this evening through Saturday evening. 

* Rain will move into the area this evening, with occasional rain
  through Saturday evening. The rain may be heavy at times,
  especially on Saturday. Around 2 inches of rain are expected
  through Saturday evening, though some locally higher totals are
  possible in thunderstorms. 

* This area has received up to 2 inches of rain so far this week,
  and the ground is saturated. Much of the rain will be unable to
  be absorbed into the soil, resulting in flooding of low lying
  areas, and near ditches and streams. Flooding along area rivers
  will be enhanced with this additional runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

Geelhart
6 follow-up statements
709 
WGUS63 KILX 240317
FFAILX

Flood Watch
National Weather Service Lincoln IL
917 PM CST Fri Feb 23 2018

...POTENTIAL FOR HEAVY RAIN THROUGH SATURDAY EVENING...

ILZ062-063-066>068-071>073-240930-
/O.CON.KILX.FA.A.0002.000000T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
917 PM CST Fri Feb 23 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

The Flood Watch continues for

* Portions of east central Illinois and southeast Illinois, 
  including the following areas, in east central Illinois, Clark 
  and Cumberland. In southeast Illinois, Clay, Crawford, 
  Effingham, Jasper, Lawrence, and Richland. 

* Through Saturday evening

* Rain will increase in intensity overnight with occasional rain
  through Saturday evening. The rain may be heavy at times,
  especially on Saturday afternoon. Around 2 inches of rain are 
  expected through Saturday evening, though some locally higher 
  totals are possible in thunderstorms.
  

* This area has received up to 2 inches of rain so far this 
  week, and the ground is saturated. Much of the rain will be 
  unable to be absorbed into the soil, resulting in flooding of 
  low lying areas, and near ditches and streams. Flooding along 
  area rivers will be enhanced with this additional runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

Barker
337 
WGUS63 KILX 240920
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lincoln IL
320 AM CST Sat Feb 24 2018

...POTENTIAL FOR HEAVY RAIN THROUGH SATURDAY EVENING...

ILZ056-057-061-242200-
/O.EXA.KILX.FA.A.0002.000000T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Edgar-Shelby-
Including the cities of Charleston, Mattoon, Paris, 
and Shelbyville
320 AM CST Sat Feb 24 2018

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Lincoln has expanded the

* Flood Watch to include portions of central Illinois and east 
  central Illinois, including the following areas, in central 
  Illinois, Shelby. In east central Illinois, Coles and Edgar. 

* Through this evening

* Rain will continue through Saturday evening. The rain may be 
  heavy at times, especially on Saturday afternoon. Around 2 
  inches of rain are expected through Saturday evening, though 
  some locally higher totals are possible in thunderstorms. 

* This area has received up to 2 inches of rain so far this 
  week, and the ground is saturated. Much of the rain will be 
  unable to be absorbed into the soil, resulting in flooding of 
  low lying areas, and near ditches and streams. Flooding along 
  area rivers will be enhanced with this additional runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

ILZ062-063-066>068-071>073-242200-
/O.CON.KILX.FA.A.0002.000000T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
320 AM CST Sat Feb 24 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flood Watch continues for

* Portions of east central Illinois and southeast Illinois, 
  including the following areas, in east central Illinois, Clark 
  and Cumberland. In southeast Illinois, Clay, Crawford, 
  Effingham, Jasper, Lawrence, and Richland. 

* Through this evening

* Rain will continue through Saturday evening. The rain may be 
  heavy at times, especially on Saturday afternoon. Around 2 
  inches of rain are expected through Saturday evening, though 
  some locally higher totals are possible in thunderstorms. 

* This area has received up to 2 inches of rain so far this 
  week, and the ground is saturated. Much of the rain will be 
  unable to be absorbed into the soil, resulting in flooding of 
  low lying areas, and near ditches and streams. Flooding along 
  area rivers will be enhanced with this additional runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
281 
WGUS63 KILX 241252
FFAILX

Flood Watch
National Weather Service Lincoln IL
652 AM CST Sat Feb 24 2018

ILZ056-057-061>063-066>068-071>073-242100-
/O.CON.KILX.FA.A.0002.000000T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Charleston, Mattoon, Paris, Shelbyville, 
Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
652 AM CST Sat Feb 24 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flood Watch continues for

* Portions of central Illinois, east central Illinois, and 
  southeast Illinois, including the following areas, in central 
  Illinois, Shelby. In east central Illinois, Clark, Coles, 
  Cumberland, and Edgar. In southeast Illinois, Clay, Crawford, 
  Effingham, Jasper, Lawrence, and Richland. 

* Through this evening

* Rain will continue through this evening. The rain may be heavy
  at times this morning, and again this evening. Up to 2 inches of
  additional rainfall are expected through this evening, though 
  some locally higher totals are possible in thunderstorms.
 
* This area has already received locally heavy rainfall earlier
  this week, and the ground is saturated. Much of the rain will 
  be unable to be absorbed into the soil, resulting in flooding of
  low lying areas, and near ditches and streams. Flooding along 
  area rivers will be enhanced with this additional runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
205 
WGUS63 KILX 242058
FFAILX

Flood Watch
National Weather Service Lincoln IL
258 PM CST Sat Feb 24 2018

ILZ056-057-061>063-066>068-071>073-250600-
/O.CON.KILX.FA.A.0002.000000T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Charleston, Mattoon, Paris, Shelbyville, 
Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
258 PM CST Sat Feb 24 2018

...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The Flood Watch continues for

* Portions of east central and southeast Illinois, including the
  following areas. In east central Illinois, Clark, Coles,
  Cumberland, Edgar and Shelby counties. In southeast Illinois,
  Clay, Crawford, Effingham, Jasper, Lawrence, and Richland
  counties.

* Until midnight CST tonight. 

* Additional rain will affect the area through late evening. Some
  areas will receive another inch or more of rain, especially
  south of I-70. Thunderstorms will produce locally heavier
  amounts. 

* This area has already received heavy rainfall the last few days,
  and the ground is saturated. Much of the rain will be unable to
  be absorbed into the soil, resulting in flooding of low lying 
  areas, and near ditches and streams. Flooding along area rivers 
  will be enhanced with this additional runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

Geelhart
478 
WGUS63 KILX 250210
FFAILX

Flood Watch
National Weather Service Lincoln IL
810 PM CST Sat Feb 24 2018

...HEAVY RAIN THREAT DIMINISHING...

ILZ056-057-061>063-066-250315-
/O.CAN.KILX.FA.A.0002.000000T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Including the cities of Charleston, Mattoon, Paris, Shelbyville, 
Greenup, Marshall, and Effingham
810 PM CST Sat Feb 24 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of central Illinois, east central
Illinois, and southeast Illinois along and north of I-70 has been
cancelled. Although light rain will linger through the remainder
of the evening, the threat of additional flooding has diminished.
Many rivers, streams, and low spots remain flooded and precautions
should be taken to ensure your safety when traveling overnight.

$$

ILZ067-068-071>073-250600-
/O.CON.KILX.FA.A.0002.000000T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Newton, Robinson, Flora, Olney, 
and Lawrenceville
810 PM CST Sat Feb 24 2018

...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The Flood Watch continues for

* A portion of southeast Illinois, including the following 
  areas, Clay, Crawford, Jasper, Lawrence, and Richland. 

* Until midnight CST tonight

* Although the heavy rain is diminishing, there is still a threat
  that the runoff from this evenings rains over saturated ground
  may produce some additional flooding over the next few hours.

* This area has already received heavy rainfall the last few 
  days, and the ground is saturated. Much of the rain will be 
  unable to be absorbed into the soil, resulting in flooding of 
  low lying areas, and near ditches and streams. Flooding along 
  area rivers will be enhanced with this additional runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
063 
WGUS63 KILX 250521
FFAILX

Flood Watch
National Weather Service Lincoln IL
1121 PM CST Sat Feb 24 2018

...HEAVY RAIN HAS ENDED...

ILZ067-068-071>073-250630-
/O.CAN.KILX.FA.A.0002.000000T0000Z-180225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Newton, Robinson, Flora, Olney, 
and Lawrenceville
1121 PM CST Sat Feb 24 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of southeast Illinois has been
cancelled. Despite the end of the short-term threat of additional
flooding, many rivers, streams, and low spots remain flooded from
the rain over the past few days and precautions should be taken 
to ensure your safety when traveling overnight.

If you encounter water on the roadway, remember to turn around and
find a safer route. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flood watch went out at Feb 23, 2:25 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 23, 2:25 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
225 PM CST Fri Feb 23 2018

.SHORT TERM...(This evening through Saturday)
ISSUED AT 225 PM CST Fri Feb 23 2018

Areas of light rain continue just north of the Ohio River early
this afternoon, with the main thrust of activity extending
southwest into Oklahoma and north Texas. Upper wave across that
area will be lifting northeast through this evening, with the rain
moving back into the forecast area. Through midnight, this should
stay along and south of I-72. North of there, there remains
concerns for a mixture of snow/sleet/freezing rain. Warm nose
still evident on morning model soundings around 2500 feet or so,
mainly across the northern CWA late tonight and early Saturday.
Will issue a Winter Weather Advisory for Knox and Fulton Counties,
where some light icing is expected on elevated surfaces and
bridge decks. Any icing will not last long, as temperatures reach
above freezing by mid to late morning.

Morning model suite are in general agreement with cyclogenesis
over the southern Plains, with the surface low moving into
Wisconsin by late Saturday evening. Focus for the heavy rain
remains along and south of I-70. WPC Day2 flood outlook for
Saturday continues a moderate risk in that area, and model
guidance persists with ample precipitable water values around 1.5
inches. Will be issuing a Flood Watch for that area, running from
6 pm this evening through midnight Saturday evening, as amounts of
2-3 inches appear likely. Marginal risk of severe weather remains
over most of the same area as well.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 225 PM CST Fri Feb 23 2018

Main cold front will be sweeping across the area Saturday evening,
with PoP's rapidly dropping off behind the front. Have maintained
thunder mention west of I-55 early evening and east of there
through midnight. After that, the active pattern settles down for
a few days. No significant dropoff in temperatures with the upper
flow off the Pacific, and highs should be up into the 60s by
Tuesday.

Mid week storm system remains a challenge. The GFS follows a
pattern similar to this weekend's system, with a strong cyclone
and more widespread showers/storms Wednesday into Wednesday
evening. The European model has a much weaker wave developing in
the southern stream, with a focus for us more with a northern wave
on Thursday. Not a lot of confidence in that part of the forecast
at the moment.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1113 AM CST Fri Feb 23 2018

Ceilings hovering around the high IFR/low MVFR range at midday,
with no appreciable change expected through the afternoon.
Ceilings and visibilities will gradually lower this evening, as
rain moves up from the south. Most of the night and Saturday
morning will see LIFR ceilings. While precipitation will mainly be
rain, soundings show some potential for a rain/sleet mix for a
time at KPIA toward 09Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM CST this evening through Saturday evening
for ILZ062-063-066>068-071>073.

Winter Weather Advisory from midnight tonight to 9 AM CST
Saturday for ILZ027-036.

&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Feb 23, 11:28 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1128 AM CST Fri Feb 23 2018

ILZ027>031-036>038-040-041-241200-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
1128 AM CST Fri Feb 23 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor to moderate flooding is forecast along the Illinois River
through at least early next week.

A light wintry mix of precipitation is possible late tonight.
Little accumulation is expected, but untreated surfaces may become
slick.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A light wintry mix of precipitation is possible early Saturday.
Little accumulation is expected, but untreated surfaces may become
slick.

A few thunderstorms are possible later Saturday into Saturday
night. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ042-043-047>053-241200-
Cass-Christian-De Witt-Logan-Macon-Menard-Morgan-Sangamon-Scott-
1128 AM CST Fri Feb 23 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor to moderate flooding is forecast along the Illinois River
through at least early next week.

Minor flooding is expected along parts of the Sangamon river
basin over the next few days.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Showers and thunderstorms may produce moderate to locally heavy
rainfall later Saturday into Saturday night.

A few thunderstorms are possible later Saturday into Saturday
night. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ062-063-066>068-071>073-241200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1128 AM CST Fri Feb 23 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor to moderate flooding is ongoing or forecast over portions
of the Wabash, Little Wabash, and Embarras river basins.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Periods of rainfall are expected into Saturday night. The rainfall
will be moderate to heavy at times, especially Saturday night. New
rainfall totals of up to 2 inches are possible between today and
Saturday night. Locally higher rainfall totals are possible.

There is a marginal risk for severe thunderstorms late Saturday
afternoon into Saturday evening along and south of I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ044>046-054>057-061-241200-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
1128 AM CST Fri Feb 23 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Moderate to minor flooding is expected along parts of the
Vermilion river basin through tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Showers and thunderstorms may produce moderate to locally heavy
rainfall later Saturday into Saturday night.

A few thunderstorms are possible later Saturday into Saturday
night. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:58 PM CSTWinter Weather AdvisoryILXFulton, Knox18 hr

Nearby

Flood Watches in Illinois, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.